Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 281, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2025, 1:35 AM CDT for 5 counties in South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2025, 1:35 AM CDT (06:35 UTC)
- Expired
- Aug 16, 2025, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:44 PM CDT, 2 hours 51 minutes earlier. Its key messages:
- Persistent, but uncertain thunderstorm risks continue through the upcoming weekend. Extreme instability and weak to moderate shear support the potential for severe weather and heavy rain each day, however placement and timing remain uncertain.
- A cluster of storms moves toward central South Dakota after midnight tonight, tracking east northeast through the Tri- State area. 50 to 70 mph winds and ping pong ball size hail will be possible through daybreak.
- Hot and humid Saturday, especially near and south of I-90. A heat advisory will be in effect for this area.
- Conditional severe weather risks Saturday night. Extreme instability but likely capped with the better chances near and north of highway 14. Ping Pong ball sized hail, wind gusts to 75 mph and very heavy rain are possible if storms can develop.
- Shower and thunderstorm threats continue Sunday into Monday with some heavy rain and severe potential again Sunday night.
Area forecast discussion, Aug 15, 10:44 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1044 PM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Persistent, but uncertain thunderstorm risks continue through
the upcoming weekend. Extreme instability and weak to moderate
shear support the potential for severe weather and heavy rain
each day, however placement and timing remain uncertain.
- A cluster of storms moves toward central South Dakota after
midnight tonight, tracking east northeast through the Tri-
State area. 50 to 70 mph winds and ping pong ball size hail
will be possible through daybreak.
- Hot and humid Saturday, especially near and south of I-90. A
heat advisory will be in effect for this area.
- Conditional severe weather risks Saturday night. Extreme
instability but likely capped with the better chances near and
north of highway 14. Ping Pong ball sized hail, wind gusts to
75 mph and very heavy rain are possible if storms can
develop.
- Shower and thunderstorm threats continue Sunday into Monday
with some heavy rain and severe potential again Sunday night.
&&
.UPDATE...
Issued at 712 PM CDT Fri Aug 15 2025
Greatest forecast concerns through the upcoming 12 hours remain
focused on convective risks after dark and into Saturday
morning. Latest HRRR/RAP all remain very consistent developing a
forward propagating MCS out of convection currently developing
over the Nebraska Panhandle and Black Hills region. This
convection will be driven east northeast by a minor shortwave
ejecting out of the Central Rockies this evening.
HRRR/RAP and a few of the other 18Z model runs are strongly
hinting at organization taking place as storms reach central
South Dakota by midnight-1am, with this activity tracking
towards western Minnesota after 3-4am. Storms are expected to
track along a subtle low-lvl boundary through a highly unstable
airmass of MUCAPE AOA 3000-4000+ J/KG. Primary line of concern
remains along and north of an axis from Lake Andes to Sioux
Falls to Windom.
As far as hazards are concerned, wind continues to appear the
greatest risks with the combination of high CAPE but also 1500
J/KG DCAPE. The biggest question mark is how balance storms may
remain as overall effective shear is only around 20 to 25 knots.
Boundary layer stabilization given the time of night may also
lead to more sporadic strong gusts. Hail may be a secondary
risk given forward propagation of the system and weaker shear.
Some soundings are also suggesting a low-end TOR risk through
the James River valley as 0-2km shear vectors are nearly
perpendicular to general storm motion, with an uptick in 0-1km
helicity as the LLJ increases. These risks seem to be backed up
by the latest SSCRAM+HRRR guidance which place a much higher
focus on wind risk than hail.
Have pushed PoPs significantly upwards across the northern half
of the CWA and also added severe potential wording to the
gridded database. Continue to monitor for potential watches
later tonight should development begin to take place west of the
CWA.
&&
.DISCUSSION...
Issued at 232 PM CDT Fri Aug 15 2025
A quick moving wave will exit the area this afternoon with the next
wave expected to move into central SD later tonight into the
overnight hours. Scattered showers and isolated thunderstorms will be
possible in far southeast SD, northeast NE and northwest IA into
early evening. Between these two waves afternoon heating does not
appear to provide enough oomph to bust through the low level capping
inversion, so mainly dry conditions are expected through the evening
in terms of stronger storm potential. As this next wave moves into
central SD, there are some mixed results from the models. There does
appear to be plenty of instability, elevated CAPE about 2000-3000
J/kg, a freezing level around 13 kft with weaker shear and a
potentially dry sub cloud layer. So the main threats would likely be
wind and heavy rainfall with this threat more likely near and west
of the James and north of I-90, possibly into southwest MN late
tonight into Saturday morning.
Much of the heavy rain and severe weather potential will be
determined by the previous days activity and Saturday night into
Sunday morning shows these concerns. If the activity that develops
tonight in central and northeast SD is aggressive enough tonight,
then the low level boundary will slide farther southward on Saturday
morning. If the convection is somewhat non-existent like the 12z Nam
suggests (which is not expected) tonight, then the lower level
boundary will be farther north and thus the Saturday night into
Sunday activity will also be farther north. So, this will obviously
be a trend to monitor the next 24-48 hours as the convective
potential is highly variable based off of the previous hours or
periods weather.
If storms can develop on Saturday evening into the overnight CAPE is
substantial, right around 5000 J/kg so heavy rain and severe weather
are likely if development occurs. Wind gusts to 75 mph and very
heavy rain would be the main threats, but some large hail with
initial development would also be possible. The higher threats
should be north of I-90.
Sunday into Sunday night should see continued thunderstorm chances
with an environment that supports strong updrafts which could result
in heavy rain and severe weather. As stated earlier, much of what
develops will depend upon what happens on Saturday and Saturday
night.
Monday begins to see the deeper instability drift out of the area
and chances for showers and thunderstorms will diminish through the
day. Still very warm and humid with heat indices in the 90s.
Upper level ridging builds over the Rockies Tuesday into Wednesday
leaving the area in weak northerly flow aloft. This will bring lower
chances for showers and thunderstorms with seasonally warm
temperatures in the 80s. Still may see some lingering humidity.
Wednesday into Friday will see low pressure develop across southern
Canada which should increase the northwest flow between it and the
ridge of high pressure over the Rockies. This should enhance the
cooler flow into the area and could bring some below normal
conditions Friday into next weekend. We may see a front settle
through on Thursday which would bring a chance for showers and
thunderstorms.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1042 PM CDT Fri Aug 15 2025
Scattered high MVFR to VFR ceilings will persist into the early
overnight hours, with some more persistent stratus near or north
of Highway 14.
We'll see a cluster of storms already ongoing continue to track
east through the Tri-State area after midnight and through
daybreak. Latest short term guidance continues to take the main
line of storm north of I-90, with some focus near Highway 14.
Straight line winds will be possible with this line of
convection.
Saturday remains more uncertain with an increased likelihood of
lingering showers and isolated thunderstorms into the morning
and perhaps even afternoon hour north of I-90. Placement and
coverage remains too uncertain to indicate at this time.
One other thing to watch would be a convective outflow boundary
that will push south in the morning, pushing surface winds to
the north or northeast through mid-day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon to 8 PM CDT Saturday for SDZ050-
057>071.
MN...Heat Advisory from noon to 8 PM CDT Saturday for MNZ089-090-
098.
IA...Heat Advisory from noon to 8 PM CDT Saturday for IAZ001>003-
012>014-020>022-031-032.
NE...Heat Advisory from noon to 8 PM CDT Saturday for NEZ013-014.
&&
UPDATE...Dux
DISCUSSION...08
AVIATION...DuxHazardous weather outlook, Aug 15, 4:40 PM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 440 PM CDT Fri Aug 15 2025 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 069>071-162145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Yankton- Union- 440 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms will continue into early evening with low severe weather risks. Isolated to scattered thunderstorms may form after dark. These storms could bring risks of half dollar size hail and 60 mph winds. Locally heavy rainfall may also be possible, however confidence on development remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values between 95 and 105 degrees are expected Saturday afternoon. Thunderstorm risks will remain possible Saturday and Sunday, focused mostly in the evening and overnight hours. A few storms may be capable of large hail and damaging winds. Continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-162145- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme- 440 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Heat index values between 95 and 100 degrees will continue into this evening. An area of thunderstorms is expected to develop over the western Dakotas and Nebraska and move northeast late this evening but more likely after midnight. These storms, if they remain organized, may bring a risk for straight line winds of 70 mph and golf ball size hail. Greatest risks will be along and northeast of a line From Lake Andes to Sioux Falls and Windom. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values between 95 and 105 degrees are expected Saturday afternoon. Thunderstorm risks will remain possible Saturday and Sunday, focused mostly in the evening and overnight hours. A few storms may be capable of large hail and damaging winds. Continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 10pm in areas along and northwest of a line from Lake Andes to Sioux Falls to Windom, with the greatest thunderstorm risks after midnight through 5am.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Charles Mix, Gregory, Jerauld and 1 more | 50 min |
| Aug 16, 2:43 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more | 47 min |
| Aug 16, 3:02 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Sanborn | 43 min |
| Aug 16, 3:23 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Hanson, Kingsbury, Lake, McCook and 4 more | 52 min |
| Aug 16, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury | 41 min |
| Aug 16, 4:04 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Minnehaha, Moody | 41 min |
| Aug 16, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 45 min |
| Aug 16, 3:39 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone, Rock | 51 min |
| Aug 16, 4:38 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 52 min |
| Aug 16, 5:25 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.